In part one, I shared my experience with the first four treatments of chemotherapy: Adriamycin and Cytoxin (affectionately called A/C in the oncology world). The second set of 4 treatments was a drug called Taxol. I can’t say that the second half of chemo was any easier, but I can say it was an entirely different set of side effects.
I would like to clarify that I’m not a pharmacist or an oncology nurse so I will explain this next part as best as I understand it… I think I have this correct… I did have a pretty impressive oncology nurse that explained it to me.
The drug Taxol was the second set of chemo for me. It is derived from the bark of the Yew Tree. It is a drug that has to be mixed in a different carrier that the human body can absorb. Many people have an allergic reaction while receiving Taxol and it turns out; the reaction is not from the Taxol itself but from the carrier used to help the body absorb the drug.
With the first round of chemo, the A/C, I received premedication that would help combat the nausea. With Taxol, extreme nausea isn’t a common side effect like it is with the A/C, so the pre-meds given are to help fight the allergic reactions it causes.
What this meant for me: the nurse stayed in the room for the first 15 minutes to make sure I didn’t have any flushing, heart palpitations, trouble breathing and probably many other side effects they didn’t want me to worry about. Being the nurse that I am, I asked; “So if I have an allergic reaction, will I not receive the Taxol anymore?”
No. They still give it to you. They just give you more premeds to offset the allergic reaction. Comforting right?
But the nurses are great and observed for a reaction. She watched me very closely. Probably because I had an allergic reaction to one of the anti-nausea medications my very first chemo and didn’t tell anyone I was having symptoms. But seriously! Wouldn’t it seem suspicious if I had a reaction on the very first day?! I had some “fullness” in my throat that later that evening turned into a more significant reaction. No big deal. Kind of.
So, long story short, my nurse didn’t trust me to tell her if I was experiencing any weird side effects. She wanted to have eyeballs on me. (Sorry Valerie).
But I was lucky and had no allergic reaction so chemo could continue accordingly.
The side effects:
I had no more nausea, no more mouth sores, no more fatigue… just kidding! I have three children three years old and under; OF COURSE I’M TIRED!
For real. My nurse navigator warned me I would probably have bone pain and if it got too bad, I could take some Tylenol and if that didn’t help to move to Norco. “Norco,” I asked, “How bad is this going to hurt?” Well, it hurt pretty dang badly. I didn’t have any pain for the first few days, but then I started to get more uncomfortable. And more uncomfortable. And you guessed it…more uncomfortable. I felt like I was 90 year old with awful arthritis. All of my joints hurt especially my shoulders, hips, wrists, and back. I couldn’t move very quickly, and no position was any more comfortable than another. My nurse navigator told me that the more I could tolerate moving the better I would be. So I got a membership to Planet Fitness and walked on the treadmill at a snail’s pace in my chemo cap (talk about cool).
I hit rock bottom one day and had to have my mom help me off the toilet. (Although, it was my fault for using the grandkid bathroom at my parents’ house with a really tiny toilet). Moral of the story: Don’t be a hero, use handicap toilets that sit high!
The good thing about Taxol is that it doesn’t affect the white blood cell count quite as significantly as the A/C so that I wouldn’t need the Neulasta injection (the white blood cell “booster”). This was excellent news because the Neulasta can also cause bone pain. So with their powers combined… could be quite painful.
Hand Foot Syndrome
This side effect started early so I can’t be sure if it was the Taxol or the A/C. I had blisters all over my feet. Giant blisters. Like the size of a tennis ball on the bottom of my feet. I also had them on every single toe. It was uncomfortable, but a sweet girl from work brought me some donut slippers, and I wore them proudly.
Low White Blood count
Hey, do you remember earlier when I said Taxol doesn’t usually drop white counts? Well, I have two snotty, germ covered toddlers at home and they infected Robbyn with Croup and me with a cold. So, I basically had the immune system of a 2-month-old premie. So for 2 out of the 4 treatments I had to receive Neulasta. Those were definitely the more uncomfortable cycles for me.
Weakness, numbness, pain, or tingling in the hands and feet caused by irritation to the nerves is widespread with Taxol. It’s one of the side effects that the nurses and oncologist watch pretty carefully. They can’t guarantee that it will subside once chemo is over with, so if it becomes a problem they might have to adjust the dose to prevent permanent damage. Well, I did have quite a run in with this particular symptom. I had it in both of my feet and both thumbs and index fingers. It was a bizarre sensation. I felt like my feet were really swollen and like I was walking on pins and needles. I tripped quite frequently (I am not very coordinated to begin with), and I dropped plates, cups, and shattered my iPhone screen. I am almost four weeks out and still have some neuropathy off and on. It wasn’t a terrible side effect for me, just more of a nuisance.
What this meant for me since I was already bald, was that my hair actually started to come back in!! It is peach fuzz right now, and at the moment it looks white. My Grandaddy Bob had completely white hair by the time he was 30, so things aren’t looking good for me in the hair department. I have been rubbing every miracle ointment I can find on my head to make my hair come back. I have no idea if it actually works, but it makes me feel like I’m doing something.See those little baby hairs???
These toxic drugs are a funny thing because even though the hair on my head was starting to come back in, I lost a majority of my eyelashes and eyebrows while on the Taxol.
For someone who has had pregnancy brain for the past 4 years, chemo brain is like pregnancy brain… on steroids. I feel like I am in a fog most of the time. I have been mixing up words. I know that I am doing it, but I can’t help it. I feel like I am having a stroke. One day, I was trying to tell Jordan about the treadmill, but I kept calling it lawnmower. This has happened multiple times. I also cannot remember if I have just said something to someone; or if I only thought about saying it in my head. I have asked Jordan multiple times “Did I just tell you…”
Who knows, this may be exacerbated by a newborn who hasn’t quite figured out that the rest of us require more than 20 minutes of sleep at a time.
The Taxol was a 3 hour infusion, so my day was full. It took almost two hours to get checked in, labs drawn, examined by my oncologist, chemo mixed, and pre-meds given before the chemo was started. The pre-meds given are Benadryl and Decadron (steroid). Let me tell you; IV Benadryl is no joke. I was foggy about 15 seconds after it was delivered. I could feel my brain clouding, and it was hard to stay awake, much less carry on a conversation. I had planned on reading during my 3 hour tour, but the Benadryl made it so that I was seeing double. Instead of reading I binged Netflix and watched the entire BBC show Call the Midwife with my trusty Dunkin by my side.
Chemo #5Chemo #6
This was my last day of chemo! My awesome nurse gave me a card with the sweetest note. I have received the best care from every single person at the Community South Cancer Center. Everyone from the ladies at reception to the patient care techs, to the nurses and doctors who were all so kind and compassionate to my family and me. On the last chemo day, they gathered around the bell to hear me ring three times.
I am gearing up for surgery next week and I have still been feeling the residual effects of the chemotherapy. I still tire out pretty easily and physically I am weaker than I ever have been. (Not that I was cross fitter or anything to begin with!)
But I will not complain because God has been so faithful during my chemotherapy. I have not had horrible side effects. I didn’t get terribly sick. I never delayed or missed a dose and I got a full dose every single treatment. I appreciate the prayers that have upheld me so for and thank you in advance for the prayers during the next portion of my journey.